Michigan, 2018

Damaging Wind in Michigan, July 16, 2018

July 16, 2018 · NWS GRR · 1 event in 1 county or zone

An isolated severe thunderstorm produced wind gusts up to around 60 mph that brought down a few trees in southern Isabella county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

An isolated severe thunderstorm produced wind gusts up to around 60 mph that brought down a few trees in southern Isabella county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 16, 11:14 AM EST, 1 hour 1 minute earlier.

Area forecast discussion, Jul 16, 11:14 AM EST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1214 PM EDT Mon Jul 16 2018

LATEST UPDATE...
Update

.SYNOPSIS...
Issued at 312 AM EDT Mon Jul 16 2018

A cold front located in Wisconsin will track southeast through
Lower Michigan today. This system will be triggering scattered
showers and thunderstorms as it pushes through. A large area of
high pressure will move in behind this system for Tuesday into
Wednesday.

&&

.UPDATE...
Issued at 1214 PM EDT Mon Jul 16 2018

A warm and humid air mass remains in place ahead of a cold front
that is just entering the northwest CWA at the noon hour. The
front stretches from Northwest Lower Michigan to Southern
Wisconsin. The dew point remains up at Ludington (71 degrees), so
the front still has the entire CWA to traverse. Some convection
has been percolating at times across the southern CWA in the warm
sector.

High resolution models show scattered convection developing along
and ahead of the front this afternoon and early evening. Expecting
storms from now through about 01z. Storms should be most numerous
between 100pm and 600pm. Cannot rule out a few strong to possibly
severe storms given MUCAPE values that are already around 3000
j/kg per the SPC mesoanalysis page. Effective bulk shear values
are on the order of 25-30 knots to there will be more storm
organization today than we had yesterday.

Heavy rain remains a threat with PWAT values on the order of 1.50
to 1.75 inches. Storms will be moving a quicker today, but
convection will still be capable of heavy rain and localized
flooding.

Highs temps will be around 90 today.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 312 AM EDT Mon Jul 16 2018

The main challenge in the short term deals with the timing and
strength of any storms.

Models continue to show the cold front located in Wisconsin early
the morning...tracking southeast through the CWA later this
morning and through the afternoon. The atmosphere out ahead of it
is rather unstable with ML CAPE values of 1000 to 1500 j/kg.
These values will only grow as the front arrives here in MI later
this morning into the afternoon hours. Some high res models have
been generating a few showers/storms early this morning out ahead
of the front here in SW Lower MI. Will feature low POPs to start
the day. Then this afternoon as the instability grows with the
front pushing in...will go with increasing POPs especially the
further east you go through the CWA. Given the stronger forecasted
instability along with a cap in place ahead of the front...it
appears the convection will be strong this afternoon. The
soundings shown an inverted v look down down...so damaging winds
will be the main threat.

.LONG TERM...(Wednesday night through Sunday)
Issued at 312 AM EDT Mon Jul 16 2018

The long term will begin under a dome of high pressure. We'll see
one more night of cooler weather with lows in the lower to mid 50s
before a change develops for the weekend.

Both the ecmwf and gfs have been showing the development of an upper
trough and corresponding sfc low over the Upper MS river valley for
a few model runs. The 00z is no different and both of the models are
in pretty good agreement regarding the track of the sfc low across
Wisconsin and Michigan Thursday night through Saturday. Confidence
is growing that we'll see widespread showers and storms during this
time. The upper trough has several short waves moving through it
which will enhance the chances of seeing some beneficial rain.

The system clears out by Sunday leading to dry weather.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 727 AM EDT Mon Jul 16 2018

Showers and some thunderstorms will be tracking through the region
and TAF sites today as the cold front pushes through. Local
impacts are possible. Stronger storms may develop mid afternoon
around KLAN and KJXN...but they will not last long.

The wind shifts behind the front and the airmass dries out. There
could be a secondary frontal passage overnight...so will need to
monitor trends for a period of possible clouds and a local shower
or two. Considerable uncertainty exists on the development of any
showers tonight..and the forecast reflects dry conditions.

&&

.MARINE...
Issued at 312 AM EDT Mon Jul 16 2018

Behind the cold front the winds and waves will be
building...especially Tuesday. Forecasted conditions continue to
look hazardous for swimmers and boaters...Tuesday Afternoon into
Tuesday evening...especially south of Muskegon. There could be
another impactful wave event for this coming weekend.

&&

.HYDROLOGY...
Issued at 157 PM EDT Sun Jul 15 2018

River levels across the area are running near to below normal for
mid-July. Rainfall for the first half of July is running much below
normal at most locations in Lower Michigan.

Shower and thunderstorm activity Sunday afternoon and evening will
be limited, keeping most locations dry. A better coverage of showers
and storms is expected on Monday, especially as you start moving
east of US-131. High water content of the atmosphere will allow any
storm that develops to produce very heavy rain both Sunday and
Monday, with rainfall rates at or exceeding 1-2" per hour. Storm
motion will be slow, allowing heavy rain to last longer over a
single location. This could lead to localized flooding, especially
on roadways or in low-lying areas. Small creeks and streams may rise
rapidly where intense rainfall rates occur, but heavy rain will need
to occur over a fairly wide area to cause even the smaller creeks
and streams to spill out of their banks. Mainstem river flooding
(Grand, Muskegon, Kalamazoo) is not expected.

Dry weather is expected Monday night through Thursday. A wetter
pattern looks to emerge for the end of the week.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

UPDATE...Duke
SYNOPSIS...MJS
SHORT TERM...MJS
LONG TERM...04
AVIATION...MJS
HYDROLOGY...HLO
MARINE...MJS
Hazardous weather outlook, Jul 16, 2:36 AM EST, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
336 AM EDT Mon Jul 16 2018

MIZ037>040-043>046-050>052-056>059-064>067-071>074-170745-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
336 AM EDT Mon Jul 16 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

A marginal risk for severe thunderstorms exists this afternoon
along and east of a line from Big Rapids to Grand Rapids down to
Kalamazoo. Damaging winds and possibly large hail are the main
risks. Frequent lightning and heavy downpours could accompany any
of the stronger storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The risk for thunderstorms could return to the region for Thursday
night into Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

LMZ844>849-170745-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
336 AM EDT Mon Jul 16 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms will be possible today. Frequent lightning and gusty
winds will be the main risk to mariners.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Hazardous swim and boating conditions are likely to develop
Tuesday and continue into Tuesday night.

Another round of storms and hazardous swim and boating conditions
looks likely for the end of the week into the weekend.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Local storm report, Jul 16, 9:30 AM EST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1030 AM EDT MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 AM     HEAVY RAIN       4 SE GLENN              42.48N 86.17W
07/16/2018  M0.25 INCH       ALLEGAN            MI   TRAINED SPOTTER

            FELL IN ABOUT 40 MINUTES 4.2 MILES WEST OF
            PULLMAN. ENDED ABOUT 930AM PER RADAR.

&&

HLO
Local storm report, Jul 16, 10:51 AM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1151 AM EDT MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HEAVY RAIN       COMSTOCK                42.29N 85.51W
07/15/2018  M2.70 INCH       KALAMAZOO          MI   BROADCAST MEDIA

            VIEWER PHOTO. RADAR SUGGESTS RAIN TOTAL FELL
            IN LESS THAN 2 HOURS.

&&

CAS
Special weather statement, Jul 16, 11:28 AM EST, 47 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1228 PM EDT MON JUL 16 2018

MIZ073-074-161730-
Calhoun MI-Jackson MI-
1228 PM EDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY...

At 1226 PM EDT, Doppler radar was tracking a strong thunderstorm near
Albion, moving east at 20 mph.

Winds in excess of 40 mph with downed tree limbs will be possible
with this storm.

Locations impacted include...
Jackson...             Albion...              Vandercook Lake...
Homer...               Spring Arbor...        Sandstone...
Pulaski...             Concord...             Horton...
Parma...               Hanover...             Michigan Center...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4214 8487 4224 8486 4229 8479 4226 8435
      4207 8438 4207 8450
TIME...MOT...LOC 1626Z 281DEG 16KT 4223 8482

CAS
Special weather statement, Jul 16, 11:36 AM EST, 39 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1236 PM EDT MON JUL 16 2018

MIZ045-046-161730-
Isabella MI-Mecosta MI-
1236 PM EDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY...

At 1235 PM EDT, Doppler radar was tracking strong thunderstorms
along a line extending from Clare to Stanwood. Movement was toward
the east at 15 mph.

Winds in excess of 40 mph with downed tree limbs will be possible
with these storms.

Locations impacted include...
Mount Pleasant...      Clare...               Morley...
Mecosta...             Rosebush...            Canadian Lakes...
Lake Isabella...       Stanwood...            Sylvester...
Altona...              Loomis...              Blanchard...
Delwin...              Beal City...           Winn...
Weidman...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Cloud to ground lightning is also occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4347 8501 4347 8555 4359 8555 4381 8486
      4381 8461 4359 8461
TIME...MOT...LOC 1633Z 268DEG 15KT 4388 8461 4358 8551

CAS

The radar

The Grand Rapids radar (KGRR), 117 km away, was scanning. The volume nearest the first event began at 17:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Isabella

When
July 16, 12:15 PM EST
Where
Isabella County, 2.11 mi WNW of Wise
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.740, -84.690

Area law enforcement reported that a few trees were blown down and blocked area roads in southern Isabella county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764346.